Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, April 26 to 27, 2013

April 26 to 27, 2013 · NWS TSA · 11 events in 3 counties and zones

A few thunderstorms with hail developed across northeastern Oklahoma during the morning hours of the 26th. Stronger and longer-lived thunderstorms developed along and ahead of a dryline over western Oklahoma and along a warm front across central Oklahoma during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few thunderstorms with hail developed across northeastern Oklahoma during the morning hours of the 26th. Stronger and longer-lived thunderstorms developed along and ahead of a dryline over western Oklahoma and along a warm front across central Oklahoma during the late afternoon hours. These storms developed east and east-southeastward during the evening hours, affecting portions of eastern Oklahoma during the late evening hours of the 26th into the early morning of the 27th. The strongest storms produced hail up to golfball size and wind gusts up to about 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 26, 5:39 AM CST, 6 minutes earlier.

Area forecast discussion, Apr 26, 5:39 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
639 AM CDT FRI APR 26 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED CONVECTION IS EXPECTED TO OVERSPREAD THE REGION LATER
THIS MORNING AND INTO THE AFTERNOON HOURS...WITH PREVAILING VFR
CONDITIONS PERIODICALLY DROPPING INTO MVFR RANGE. FLIGHT
CONDITIONS WILL WORSEN AS A WARM FRONT LIFTS NORTHWARD AND
CEILINGS DROP NORTH OF THE BOUNDARY. ADDITIONALLY...CONVECTION
WILL INCREASE IN COVERAGE LATER THIS AFTERNOON AND INTO EVENING
HOURS...WHICH WILL REINFORCE THE MVFR TO IFR TREND OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 314 AM CDT FRI APR 26 2013/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS
MORNING ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
AS STRONG ISENTROPIC LIFT HAS DEVELOPED ACROSS THE AREA IN
ADVANCE OF A MID-LEVEL SHORTWAVE CURRENTLY LOCATED OVER
THE FOUR CORNERS AREA. THE THREAT FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH TONIGHT BEFORE TAPERING OFF ON SATURDAY AS
THE MID-LEVEL SHORTWAVE MOVES EAST OF THE AREA. MOST OF THE
STORMS ARE EXPECTED TO BE ELEVATED IN NATURE DURING THIS TIME-FRAME.
THERE IS ENOUGH ELEVATED INSTABILITY THAT A FEW OF THESE STORMS
COULD BE STRONG TO SEVERE WITH LARGE HAIL THE MAIN CONCERN.
THERE IS THE POTENTIAL FOR SOME SURFACE BASED THUNDERSTORMS ACROSS
EXTREME SOUTHEAST OKLAHOMA THIS EVENING INTO TONIGHT AS A WARM
FRONT MOVES INTO THE REGION AND STALLS. THESE STORMS WILL ALSO
HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN CONCERN. HOWEVER...ANY STORM THAT CAN INTERACT WITH
THE FRONTAL BOUNDARY WILL HAVE THE POTENTIAL TO PRODUCE A TORNADO.

DRY WEATHER IS EXPECTED SUNDAY INTO THE EARLY PART OF NEXT WEEK
WITH TEMPERATURES NEAR OR ABOVE NORMAL FOR THIS TIME OF YEAR.

THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME IN THE
WED-THU TIME PERIOD AS THE NEXT COLD FRONT MOVES THROUGH THE
REGION. WE ARE LOOKING AT ANOTHER ROUND OF UNSEASONABLY COOL
TEMPERATURES BEHIND THE COLD FRONT LATE IN THE WEEK AND INTO
NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  53  70  50 /  90  80  10   0
FSM   65  55  71  51 / 100  90  30  10
MLC   69  57  72  49 /  70  70  10   0
BVO   62  48  70  46 /  90  80  10   0
FYV   62  50  66  45 / 100  90  30  10
BYV   62  50  64  47 / 100  90  30  10
MKO   63  54  69  48 / 100  90  20   0
MIO   62  50  67  47 / 100  90  20  10
F10   65  54  71  49 /  80  80  10   0
HHW   69  61  74  52 /  50  60  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, Apr 26, 4:04 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 AM CDT FRI APR 26 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 AM CDT FRI APR 26 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OF A LINE FROM OKEMAH TO WILBURTON.
	ONSET...AFTER 6 PM.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...MID EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS ONGOING THIS MORNING ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS WILL CONTINUE WITH A LIMITED
CHANCE OF SEVERE WEATHER.  ADDITIONAL THUNDERSTORMS ARE LIKELY
TO DEVELOP LATER THIS MORNING ACROSS SOUTHERN OKLAHOMA...AND
SPREAD NORTHEASTWARD ACROSS THE REGION.  AGAIN...A LIMITED RISK
OF SEVERE WEATHER WILL ACCOMPANY ANY ADDITIONAL THUNDERSTORM
DEVELOPMENT WITH LARGE HAIL BEING THE PRIMARY RISK.

BY LATE AFTERNOON A WARM FRONT WILL ATTEMPT TO LIFT NORTHWARD
INTO CENTRAL OKLAHOMA AND DRAPE SOUTHEASTWARD ACROSS FAR
SOUTHEAST OKLAHOMA.  THE EXACT LOCATION OF THIS BOUNDARY WILL
BE KEY IN SEVERE WEATHER CHANCES FOR THIS EVENING.  CURRENTLY
AN AREA OF UNSTABLE AND WEAKLY CAPPED CONDITIONS IS FORECAST TO
DEVELOP NEAR AND SOUTH OF THE BOUNDARY LOCATION...WITH SEVERE
STORMS LIKELY TO DEVELOP IN THIS REGION DURING THE EARLY EVENING
HOURS.  THE STRENGTH OF THE CAP IS ALSO LIKELY TO LIMIT THE COVERAGE
OF THE INITIAL STORM DEVELOPMENT THIS EVENING...AND WINDS ALOFT
WILL SUPPORT THE TRANSITION TO SUPERCELL THUNDERSTORMS.  ANY TORNADIC
POTENTIAL WILL BE MAXIMIZED IN VICINITY OF THE WARM FRONTAL
BOUNDARY.  AS THE LOCATION OF THE BOUNDARY BECOMES MORE DEFINED
THE TORNADIC POTENTIAL WILL BE FURTHER REFINED.  WINDS ALOFT DO
NOT APPEAR FAVORABLE FOR LONG TRACK SUPERCELLS...HOWEVER ANY STORMS
ARE LIKELY TO CONGEAL INTO A LARGER STORM COMPLEX THAT WILL MAINTAIN
A RISK OF ISOLATED LARGE HAIL ALONG WITH POCKETS OF STRONG WINDS.
FINALLY...AS THE STORMS TRACK EASTWARD THIS EVENING AN AXIS OF HEAVY
RAINFALL IS POSSIBLE WHICH MAY RAISE THE FLASH FLOODING POTENTIAL
ACROSS PORTIONS OF SOUTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY DURING THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
DRY AND MILD WEATHER WILL PREVAIL OVER THE WEEKEND...WITH THUNDERSTORM
CHANCES RETURNING TOWARD THE MIDDLE OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 26, 2:10 AM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
310 AM CDT FRI APR 26 2013

OKZ054-055-260845-
OSAGE OK-WASHINGTON OK-
310 AM CDT FRI APR 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN OSAGE AND WASHINGTON

AT 310 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES WEST OF OSAGE HILLS STATE PARK TO 7 MILES
SOUTH OF OKESA...MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OKESA...BARTLESVILLE...OCHELATA...
DEWEY AND OSAGE HILLS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3690 9581 3656 9581 3662 9621 3676 9644
TIME...MOT...LOC 0810Z 259DEG 44KT 3675 9629 3663 9611
Special weather statement, Apr 26, 2:38 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
338 AM CDT FRI APR 26 2013

OKZ056-260915-
NOWATA OK-
338 AM CDT FRI APR 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN NOWATA

AT 338 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
NOWATA...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...NOWATA AND DELAWARE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3667 9543 3667 9581 3676 9581 3684 9543
TIME...MOT...LOC 0838Z 260DEG 37KT 3672 9579
Special weather statement, Apr 26, 2:56 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
356 AM CDT FRI APR 26 2013

OKZ068-070-260930-
CHEROKEE OK-MUSKOGEE OK-
356 AM CDT FRI APR 26 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHERN CHEROKEE AND NORTHEASTERN MUSKOGEE

AT 357 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF FORT GIBSON...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TAHLEQUAH AND FORT GIBSON.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3600 9487 3585 9480 3582 9481 3573 9523
      3581 9528
TIME...MOT...LOC 0857Z 244DEG 38KT 3579 9515

The radar

The Tulsa radar (KINX), 83 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McIntosh

When
April 26, 5:45 AM CST
Where
McIntosh County, 2 mi W of Checotah
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.430, -95.555

Hail, Okfuskee

When
April 26, 9:05 PM CST
Where
Okfuskee County, 3 mi W of Paden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.500, -96.623

Hail, Okfuskee

When
April 26, 9:37 PM CST
Where
Okfuskee County, 0.43 mi NNW of Castle
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.476, -96.383

Thunderstorm Wind, Okfuskee

When
April 26, 9:37 PM CST
Where
Okfuskee County, 0.4 mi NNW of Castle
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.475, -96.383

A storm spotter measured 59 mph wind gusts.

Hail, Okfuskee

When
April 26, 9:38 PM CST
Where
Okfuskee County, 3 mi W of Okemah
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.430, -96.353

Hail, Okfuskee

When
April 26, 9:40 PM CST
Where
Okfuskee County, 1 mi S of Okemah
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.416, -96.300

Thunderstorm Wind, Okfuskee

When
April 26, 9:40 PM CST
Where
Okfuskee County, 2.82 mi SSE of Okemah Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.392, -96.263

Strong thunderstorm wind blew down a large tree onto the E1120 Road southeast of Okemah.

Hail, Okfuskee

When
April 26, 10:04 PM CST
Where
Okfuskee County, 2.64 mi WNW of Pharoah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.440, -96.160

Hail, Le Flore

When
April 27, 12:50 AM CST
Where
Le Flore County, Talihina
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.750, -95.050

Hail, Le Flore

When
April 27, 12:56 AM CST
Where
Le Flore County, 1 mi E of Talihina
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.750, -95.032

Hail, Le Flore

When
April 27, 1:14 AM CST
Where
Le Flore County, 0.27 mi ENE of Muse
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.672, -94.766

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437701, 448177, 448178, 449593, 448179, 448181, 448182, 448184, 448187, 448189, 448191.